Wildfire, Osage
- When
- February 4, 11:00 AM CST to February 7, 8:00 AM CST
- Where
- Osage forecast zone
- Reported by
- Park/Forest Service
Unseasonably warm temperatures, strong gusty wind, low relative humidity, and drought-stricken, dormant vegetation promoted the rapid spread of several wildfires in eastern Oklahoma during early February. Wildfires burned over 8000 acres in Osage County and over 600 acres in Pushmataha County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Unseasonably warm temperatures, strong gusty wind, low relative humidity, and drought-stricken, dormant vegetation promoted the rapid spread of several wildfires in eastern Oklahoma during early February. Wildfires burned over 8000 acres in Osage County and over 600 acres in Pushmataha County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 4, 10:34 AM CST, 26 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 1034 AM CST Sun Feb 4 2018 .SHORT TERM... Surface cold front is making steady progress southeast this morning, with moderate pressure rises behind the front in Kansas and the OK panhandle. The combination of low clouds along and north of the front and strong low level cold advection will keep temperatures from rising much. In locations north of the boundary, highs have likely already been realized, with steady or falling temps through the afternoon. There is a narrow zone of clearing ahead of the front, across southwest through east central Oklahoma into portions of northwest Arkansas. Temps may rise a bit in this zone, before falling as the front moves through. The latest forecast includes updated hourly cloud/temp trends. Have lowered temperatures across the far southeast, as fog and low clouds are keeping the temps in the low to mid 40s, and little recovery is expected. Latest radar loops show band of light snow extending from the Kansas City metro southwest through Emporia. Short term guidance suggests we could get some light snow across the far northeast OK counties into northwest Arkansas, where a dusting to less than an inch is expected. && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...06 LONG TERM....18 CORFIDI
Hazardous Weather Outlook National Weather Service Tulsa OK 511 AM CST Sun Feb 4 2018 ARZ001-002-010-011-019-020-029-OKZ049-053>076-051115- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 511 AM CST Sun Feb 4 2018 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. WINTER WEATHER. SNOW ACCUMULATION. RISK...Limited. AREA...Far northeast Oklahoma and far northwest Arkansas. ONSET...This afternoon. POOR VISIBILITY. RISK...Elevated. AREA...Much of southeast Oklahoma into western Arkansas. ONSET...Ongoing. SIGNIFICANT WINDS. RISK...Limited. AREA...Much of eastern Oklahoma and northwest Arkansas. ONSET...Mid morning. FIRE WEATHER DANGER. RISK...Limited. AREA...Much of eastern Oklahoma and northwest Arkansas. ONSET...Mid morning. DISCUSSION... A band of light snow or flurries may affect portions of far northeast Oklahoma into far northwest Arkansas, near the Kansas and Missouri borders. Some light accumulations are possible, with little if any travel impact expected. Moisture return ahead of the front has resulted in the development of fog across portions of southeast Oklahoma. As the moisture expands northeast ahead of the front, fog could spread into western Arkansas by early this morning. Visibilities may drop as low as a half mile, and are expected to improve by mid morning. A strong cold front will move quickly south across the region during the morning hours. Strong and gusty north winds will accompany the frontal passage, also raising fire weather concerns. Winds will subside this evening, though wind chills are still expected to drop into the single digits across far northeast Oklahoma and northwest Arkansas by Monday morning. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Spotter Activation Not Expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday. MONDAY...Thunderstorm Potential...High Wind Potential. TUESDAY...Thunderstorm Potential...Winter Weather Potential...High Wind Potential. WEDNESDAY and THURSDAY...No Hazards. FRIDAY and SATURDAY...Winter Weather Potential...High Wind Potential. EXTENDED DISCUSSION... Isolated thunderstorms will be possible Monday night into Tuesday, mainly along and south of I-40. Severe weather is not expected. An upper storm system will interact with cold air surging into the region on Tuesday to bring the potential for winter weather. A light wintry mix of ice, sleet and snow is expected across northeast Oklahoma into northwest Arkansas thru Tuesday evening. Some travel impacts are possible. Another strong cold front is expected by the end of the week. An upper system interacting with this cold air could bring more wintry weather by next weekend, though confidence is fairly low at this point. weather.gov/tulsa contains additional information. Lacy
The national radar mosaic for the moment the first event began.
2 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, February 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742589, 742590.